Keywords: chloroquine, hydroxychloroquine (PubMed Search)
Posted: 3/26/2020 by Hong Kim, MD, MPH
Click here to contact Hong Kim, MD, MPH
COVID-19 pandemic has brought two old medications – chloroquine and Hydroxychloroquine – back from the past.
A couple in Arizona self-medicated with chloroquine this week and experienced chloroquine toxicity; the man died and his wife was admitted to the ICU.
Chloroquine and hydroxychloroquine overdose result in cardiotoxicity by Na and K channel blockade (similar to other membrane stabilizing agents such as TCAs, loperamide, etc.). Onset of toxicity is usually within 1 – 3 hours after ingestion.
Other symptoms of toxicity include: nausea/vomiting, respiratory depression/apnea, altered mental status and seizure. Hypokalemia is often encountered.
Use of sodium bicarbonate is controversial due to worsening of hypokalemia. Instead, administration of high dose diazepam and epinephrine (EPI) infusion has shown to decrease mortality (see below).
Riou B et al. NEJM 1988 DOI: 10.1056/NEJM198801073180101
Clemessy JL et al. Crit Care Med 1996. DOI:10.1097/00003246-199607000-00021
Treatment: 87% received at least one of the interventions below.
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: